Authorities in Pinellas County are worried about a spike in drug overdoses. Dozens of people are being hospitalized, after using what police think is a bad batch of spice, or synthetic marijuana.
The spice that's going around right now is being sold in small cigarettes for as little as a dollar. Dealers are selling it quick to the homeless in area parks. Police are just hoping to get the drugs off the streets before someone dies.
"It's like a major epidemic and nobody cares," said Christopher Kennedy of St. Pete.
At Unity Park, just down the street from St. Vincent de Paul in st. Pete, police say spice is making rapid rounds and giving people a dangerous high.
"It's rat poison and everything else in there. Now they're lacing it with crack and other things we've heard. It's not something to try," Kennedy said.
Since Thursday, at least 20 people in this area have gotten sick from spice. A dozen of those illnesses were reported Saturday afternoon, and half of those people were hospitalized.
Symptoms range from vomiting to seizures and blackouts.
"It's synthetic. It's man made and it's just chemicals. You don't know what you're putting in your body and you don't know how you're going to react," said Yolanda Fernandez with St. Pete Police.
Christopher Kennedy says it's heartbreaking. His partner nearly died four times from using spice and is now trying to recover. He worries the homeless population is being targeted with a cheap, dangerous fix.
"It's really sad. It's like somebody has a vendetta. They want to clear out the homeless, and that's not the way to do it," said Kennedy.
He and police fear it might take tragedy for people to stop using.
"I've seen one guy go three times by paramedics within 20 minutes. They don't learn nothing. They're not going to until enough of them die," said Kennedy.
St. Pete Police have made four arrests, and they're going into the neighborhoods warning everyone about spice, hoping it doesn't get into the hands of teens during spring break.
Several other communities in the Tampa Bay area have also reported an increase in spice overdoses recently.